Dave's Progress. Chapter 51: No Sex Please, I'm Schizophrenic.

So, this is going to be an intimate blog about that most private and personal of things- intimacy. More specifically, it is going to be about how having a diagnosis of schizophrenia can affect you in intimate relationships.
For a start, medication would appear to rear its ugly head again when talking about intimacy. Along with many of the negative side-effects of anti-psychotic medication, it can bring about a certain amount of sexual dysfunction. For example, it may cause "erectile dysfunctions", such as having painful erections or out and out impotence. It can also, as far as I know, affect the experience of orgasm. Even more outlandish, it can cause the growth of "breasts" in men, and lead some even to "produce milk". I was told by my psychiatrist that this was due to the fact that some medications contain the female hormone, prolactin, leading to these bizarre side-effects.
It would seem, then, that by having a diagnosis of schizophrenia, where you will inevitably be asked, or in some instances, forced to take medication, that you are instantly put on a back-foot when considering having an intimate or sexual relationship, if, that is, you begin to suffer these dreadful side-effects.
Indeed, for Rufus May, who received a diagnosis of schizophrenia in his teens, but has gone on to become a radical psychologist, the inception of such side-effects led him to eschew all anti-psychotic medications, and he now lives and works without the aid of any medication at all. For him, as a young male in contemporary western culture, these "intimate" side-effects led him to feel as if he had been "emasculated". Perhaps no longer able to lead as full a sex life as was previously possible, the sense that one's masculinity had been eroded was perhaps an understandable response.
When one hears such things, one begins to wonder what on earth the people who manufacture such medications are up to. Why is it necessary to put a female hormone into our medication? I can almost hear the conversation between company executives going on:-
"So, Bob, what about this new medication of ours? What else shall we put in it?"
"Well, Joe, as you know, I've never really liked the mentally ill. Let's try some prolactin. That way, the guys'll all grow teets and start secreting milk. That'll really screw 'em up!"
"OK, Bob, whatever you say, Ill get right on to it."
Further to this, these often terrible side-effects would appear to make the matter of disclosure even more wrought with complications. If one does, indeed, become "intimate" with another person, you have the unenviable task of admitting to having these problems. Which may lead you to saying you take medication. Which may lead you to having to disclose your diagnosis. What would appear to be on a strictly "need to know" basis then becomes rife with complications. Indeed, for me, I have often felt, when considering being intimate with another, why bother? One gets the feeling that it would take a very special person to acknowledge all of this without you being rejected in some way.
And, as if to further complicate matters, and to use an example from my own experience, this is all a far cry from my behaviour when I was ill. During that time I was perhaps more sexually active than ever before. I was, somehow, able to hide my illness from others, and my psychosis often came across, I think, as some sort of energised, dangerous, and not unattractive charisma. The slightly manic high I felt also seemed to increase my sex drive and I had no "intimate" complications. That is not to say, though, that I didn't have problems with intimacy, and the thought of settling down with just one partner, at the time, felt highly improbable.
However, all this does make one wonder about the wisdom of obediently taking your medication- are you simply just swapping one set of problems for another? Which brings me back to that constant bugbear of mine, my weight, also apparently induced by medication. As I have said, one's body "image" is considerably affected by gaining so much weight, and you don't tend to think of yourself as looking or feeling "sexy" when you weigh as much as I do.
So, in the final analysis, it would be nice to live, as Rufus May does, an unmedicated life and fore go all of these horrible side effects. However, mental health professionals are always there to tell you that you would do this at your own risk and most incidences of relapse would seem to occur when people stop taking their medication.
Until, then, medications with less damaging side effects are found, will it be a case of having all these added complications when talking of intimacy. The physical problems, the problems with disclosure, and the effects on one's own psyche. Indeed, will it be a case of "no sex please, I'm schizophrenic"?
That's all for now from your normal, average, delusional and paranoid man.

Comments

klahanie said…
Dear David,
Another extremely candid posting. You have demonstrated a considerable amount of candour to go into such detail relating to the side-effects that medication can cause and be so detrimental to those intimate moments.
You have shared a great deal in this posting. Let's hope some solution can be realised.
With very best wishes, Gary.
David said…
Dear Gary,
Thanks for your comment and support for my "candidness". For a moment I thought I had scared people off by talking about such intimate things. Gladly, you have taken the time to comment, though.
And yes, hopefully, there will be solutions to such problems in the future.
Yours with Very Best Wishes,
David.
David said…
This comment has been removed by the author.
dcrelief said…
Dear David,
So sorry to arrive late to post. You know me and my often, "read this again, please" cognitive issue. (A side affect of Fibro meets anti- psychotic world)!
I can relate on so many issues that you've shared.
I do find that I envy the erectile dysfunction, as I might have had some gauge to alert me to overdose problems.(ahem) Instead I felt as if I'd left my body completely. There could be no sex, intimacy, if there was no me... and there was NO me.

I begged for a year to come off of the medications, without any response. As the meds robbed me of the ability to even gage the movement of time. Luckily an independent psychologist agreed with a new diagnosis of Fibromyalgia, and insisted I be taken off of all meds. My psychopharmacologist protested.

So I accidentally forgot to refill my dscript while at the beach. The on call doctor told me that "Benadryl" would counteract all withdrawal symptomes within 48-72 hours.
It was wonderful. When I got anxious I took a Benadryl. Within a few minutes I felt great. I actually felt my skin for the first time in four years! I could tell my brain was working. I could blink and shed tears.
Sex and intimacy today are still an issue. Along with the good things I reclaimed in my life, came tragic memories of childhood sexual abuse. That was 2001. I've been too terrified to even try.

I appreciate your openness. I thought your "Bob and Joe' scene to be very creative; they probably do just that.

Weight gain: from some of my research I discovered that there's an ingredient added to make you crave carbohydrates. Of course your brain need carbs to function, but I think the ingredeient assumes your brain won't tell you what you need. Interesting how these meds make you forget what was good for you?

Excuse the long post comment. I wish you wellness.
Dixie
David said…
Dear Dixie,
Thanks for your comment and indeed, your own candour about your own experiences with (the wrong) medication.
I'm just glad to know that you are feeling better now having been through such a terrible time.
Thankyou for your honesty and bravery.
Wishing you wellness and peace,
David.

Popular Posts